Vaccine-Induced Thrombocytopenia with Severe Headache

Germany, 25 November 2021, New England Journal of Medicine

Summary

Eleven patients presented with severe headache in the absence of CVST 5 to 18 days after ChAdOx1 nCoV-19 vaccination. All the patients had thrombocytopenia, high d-dimer levels, and high levels of anti–PF4–heparin IgG antibodies. During follow-up, intracranial hemorrhage occurred in three patients (Patients 1, 2, and 3), with radiologic evidence of new CVST in Patients 2 and 3. Only two patients (Patients 2 and 4) were initially admitted with conditions that met the criteria for VITT; both patients had pulmonary embolism, and additional splanchnic vein thrombosis was present in Patient 2. In Patient 2, anticoagulation treatment had been initiated several days earlier for pulmonary embolism (without diagnosis of VITT) but was stopped after the onset of headache, shortly before CVST developed. In two patients (Patients 1 and 3), peripheral thromboses were eventually identified during follow-up. Thrombotic complications did not develop in seven of the patients (Patients 5 through 11); all but one of these patients received high-dose immune globulin, glucocorticoids, or therapeutic-dose anticoagulation within 5 days after headache onset. In contrast, in all four patients with subsequent thrombosis (Patients 1 through 4), therapeutic-dose anticoagulation either was not started until 6 to 9 days after headache onset or was stopped prematurely before the development of CVST.

Clinical and Laboratory Data for Patients with VIT and Severe Headache (Pre-VITT Syndrome).

Download PDF

Supplementary Appendix

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s